Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 23, 2002, 10:15 PM CST for 4 counties in Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2002, 10:15 PM CST (04:15 UTC)
- Expired
- Jan 23, 2002, 10:45 PM CST
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Bollinger County, MO, Cape Girardeau County, MO, Scott County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 10:30 PM CST | Hail 1 | Chaffee, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 9:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 240415
SVRPAH
MOC017-031-201-207-240445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CST WED JAN 23 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOLLINGER COUNTY IN SOUTHEAST MISSOURI
CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
SCOTT COUNTY IN SOUTHEAST MISSOURI
STODDARD COUNTY IN SOUTHEAST MISSOURI
* UNTIL 1045 PM CST
* AT 1015 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM MARBLE HILL TO 6 MILES EAST OF ESSEX...MOVING
EAST AT 45 MPH. IN ADDITION...TRAINED SPOTTERS REPORTED
QUARTER-SIZE HAIL IN ADVANCE.
* LOCATIONS IN THE WARNING INCLUDE ADVANCE...BELL CITY...BENTON...
CHAFFEE...DELTA...GORDONVILLE...HAY-WOOD CITY...JACKSON...KELSO...
MORLEY AND ORAN
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
WINDS OF 60 TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER ARE
LIKELY. IF YOU ARE IN THE PATH OF THE STORM...MOVE INTO A STURDY
BUILDING...GO TO THE LOWEST FLOOR...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3734 9008 3673 8984 3690 8968 3690 8951
3743 8959
$$
RJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Jan 23, 1:30 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST WED JAN 23 2002 MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT. AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING NORTHEAST ALONG THE FRONT. AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER. EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT. SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE NIGHT. AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR NORTHWEST AND WEST PORTIONS OF THE FA. TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR SATURDAY AND SUNDAY. STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY. .PAH...NONE. RSU
In the hours before
Special weather statement, Jan 23, 4:43 PM CST, 5 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 443 PM CST WED JAN 23 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY. LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST TENNESSEE. DISCUSSION... LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE. ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY RAIN ON SATURATED GROUNDS. SPOTTER ACTIVATION... SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED. NOLES
Local storm report, Jan 23, 8:35 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM POPLAR BLUFF MO 1.75 INCH HAIL
01/23/02 BUTLER REPORTED BY RIPLEY COUNTY
EMALocal storm report, Jan 23, 10:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM KY WIND DAMAGE
01/23/02 LIVINGSTON TREES DOWN ACROSS ROADS
BETWEEN BIRDSVILLE AND
BURNA...JUST SOUTH OF
HIGHWAY 60.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:35 PM CST | Severe Thunderstorm Warning | PAH | Ripley | 25 min |
| Jan 23, 6:54 PM CST | Severe Thunderstorm Warning | PAH | Ripley | 51 min |
| Jan 23, 7:32 PM CST | Severe Thunderstorm Warning | PAH | Butler | 28 min |
| Jan 23, 11:06 PM CST | Severe Thunderstorm Warning | PAH | New Madrid | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.